Browse

You are looking at 1 - 2 of 2 items for :

  • Hyperthyroidism x
  • Diagnosis and Treatment x
Clear All
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Arshiya Tabasum, Ishrat Khan, Peter Taylor, Gautam Das and Onyebuchi E Okosieme

Summary

TSH receptor antibodies (TRAbs) are the pathological hallmark of Graves’ disease, present in nearly all patients with the disease. Euthyroid Graves’ ophthalmopathy (EGO) is a well-recognized clinical entity, but its occurrence in patients with negative TRAbs is a potential source of diagnostic confusion. A 66-year-old female presented to our endocrinology clinic with right eye pain and diplopia in the absence of thyroid dysfunction. TRAbs were negative, as measured with a highly sensitive third-generation thyrotropin-binding inhibitory immunoglobulin (TBII) ELISA assay. CT and MRI scans of the orbit showed asymmetrical thickening of the inferior rectus muscles but no other inflammatory or malignant orbital pathology. Graves’ ophthalmopathy (GO) was diagnosed on the basis of the clinical and radiological features, and she underwent surgical recession of the inferior rectus muscle with complete resolution of the diplopia and orbital pain. She remained euthyroid over the course of follow-up but ultimately developed overt clinical and biochemical hyperthyroidism, 24 months after the initial presentation. By this time, she had developed positive TRAb as well as thyroid peroxidase antibodies. She responded to treatment with thionamides and remains euthyroid. This case highlights the potential for negative thyroid-specific autoantibodies in the presentation of EGO and underscores the variable temporal relationship between the clinical expression of thyroid dysfunction and orbital disease in the natural evolution of Graves’ disease.

Learning points

  • Euthyroid Graves’ ophthalmopathy can present initially with negative thyroid-specific autoantibodies.

  • Patients with suggestive symptoms of ophthalmopathy should be carefully evaluated for GO with imaging studies even when thyroid function and autoantibodies are normal.

  • Patients with EGO can develop thyroid dysfunction within 4 years of follow-up underpinning the need for long-term follow-up and continued patient and physician vigilance in patients who have been treated for EGO.